Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 38, NWS Melbourne, FL

April 15, 20095 counties in Florida

NWS Melbourne, FL issued this red flag warning at Apr 15, 2009, 3:34 AM EDT for 5 counties in Florida. It took effect at Apr 15, 2009, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2009, 3:34 AM EDT (07:34 UTC)
In effect from
Apr 15, 2009, 12:00 PM EDT
Expired
Apr 15, 2009, 7:00 PM EDT
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 150734
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
334 AM EDT WED APR 15 2009

FLZ041-044>046-053-141-144-152300-
/O.UPG.KMLB.FW.A.0026.090415T1600Z-090415T2300Z/
/O.NEW.KMLB.FW.W.0038.090415T1600Z-090415T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
COASTAL VOLUSIA-SOUTHERN LAKE-
334 AM EDT WED APR 15 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM
NOON TODAY TO 7 PM EDT THIS EVENING. 

MUCH DRIER AIR WILL FILTER INTO CENTRAL FLORIDA TODAY PRODUCING
4 TO 6 HOURS OF CRITICAL RH. MIN RH VALUES ARE FORECAST TO REACH
25 TO 30 PERCENT. WINDS WILL BE WEST TO NORTHWEST AROUND 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

&&

$$

KELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Apr 14, 9:37 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 14, 9:37 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
937 PM EDT TUE APR 14 2009

.DISCUSSION...
CURRENT/OVERNIGHT...MESOSCALE CONVECTIVE SYSTEM OFF OF THE SOUTHWEST
COAST OF FLORIDA WITH ASSOCIATED MESO HIGH ACROSS THE SOUTHWEST
PENINSULA HAS CREATED AN INTENSE PRESSURE GRADIENT ACROSS PORTIONS
OF EAST CENTRAL FLORIDA. WHILE THE WIND ADVISORY WAS ALLOWED TO
EXPIRE WINDY CONDITIONS WITH STRONG GUSTS WILL REMAIN POSSIBLE THE
NEXT 1-3 HOURS ALONG THE TREASURE COAST. RAIN SHOWERS CONTINUE TO
DIMINISH ACROSS OKEECHOBEE...ST. LUCIE AND MARTIN COUNTIES THIS
EVENING. THE COLD FRONT WITH LEADING EDGE OF COOLER & DRIER AIR
STILL LIES ACROSS NORTH-CENTRAL FLORIDA AND WILL CONTINUE TO PRESS
SOUTHWARD OVERNIGHT TOWARDS THE SOUTHERN PENINSULA. LOWS TO RANGE
FROM THE UPPER 50S ACROSS LAKE & COASTAL VOLUSIA COUNTIES TO THE
UPPER 60S SOUTHWARD TO OVER ST. LUCIE AND MARTIN COUNTIES.

HAVE MADE ONE ZONE UPDATE A LITTLE EARLIER TO CLEAN UP FIRST PERIOD
WORDING AND ALLOW FOR EXPIRATION OF THE PREVIOUS WIND ADVISORY. MAY
MAKE ANOTHER UPDATE AS PRECIPITATION COMES TO AN END & WINDS
(HOPEFULLY) DECREASE SOUTHWARD.

WED-WED NIGHT...(PREVIOUS)...COLD FRONTAL BOUNDARY WILL MOVE INTO
SOUTHERN FLORIDA EARLY WED. MAY SEE A FEW LINGERING SHOWERS OVER
MARTIN COUNTY WITH A SLIGHT CHANCE OF SHOWERS EARLY IN THE MORNING.
OTHERWISE THE REST OF THE AREA WILL REMAIN DRY WITH SKIES MOSTLY
CLEAR TO PARTLY SUNNY. HIGHS WILL BE COOLER WITH UPPER 70S OVER THE
NORTH TO LOW 80S OVER THE SOUTH.

NORTHWEST FLOW IN THE WAKE OF DEPARTING MID ATLANTIC LOW WILL CREATE
PLEASANT OVERNIGHT CONDITIONS WITH TEMPS IN THE 50S WITH LIGHT WINDS
AND NO CLOUDS.

&&

.AVIATION...ATMOS PROFILES SHOW MUCH DRIER AIR IN THE LOW LEVELS
WITH MID-HIGH LEVEL CLOUDINESS LEFT AROUND MOST PLACES. VFR
CONDITIONS SHOULD BE PREVAILING OVERNIGHT. WILL BEGIN TO SEE
THINNING SKIES FROM NORTH TO SOUTH LATE THIS EVENING AND OVERNIGHT.
STRONG & GUSTY WINDS FROM KVRB-KFPR-KSUA WILL GRADUALLY SUBSIDE LATE
AS TIGHT PRESSURE GRADIENT CONTINUES TO SAG SOUTHWARD WITH THE
CONVECTIVE CLUSTER OFF OF SOUTHWEST FLORIDA.

&&

.MARINE...OVERNIGHT-WED...WILL AXE TWO NORTHERN NEAR SHORE LEGS WITH
NEXT CWF ISSUANCE...BUT WILL KEEP THE SOUTHERN LEG RUNNING FOR ONE
MORE ISSUANCE DUE TO A STRONGER GRADIENT PRESSING SOUTHWARD. WILL
KEEP SCA OFFSHORE ONGOING TO 08Z (4AM). SEAS BEGINNING TO SUBSIDE
TONIGHT AND WILL CONTINUE INTO WED. GUSTY SW WINDS WILL GRADUALLY
VEER TO WEST/NORTHWEST BEHIND INTENSE WIND FIELD LATE OVERNIGHT.

&&

.FIRE WEATHER...WED-THU...(PREVIOUS)...DRIER AIR MASS WITH HIGH
PRESSURE BUILDING OVER THE REGION WILL HAVE POTENTIAL TO PRODUCE
SEVERAL HOURS OF LOW RH VALUES SO A FIRE WEATHER WATCH HAS BEEN
POSTED FOR ALL BUT THE COASTAL SECTIONS FROM BREVARD SWD WHERE
ONSHORE FLOW WILL LIMIT THE RH DROP. MAY HAVE LOW RH CONCERNS
NORTHERN INTERIOR AGAIN ON THURSDAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH
     WEDNESDAY EVENING FOR COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN
     LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SEDLOCK/LASCODY
Hazardous weather outlook, Apr 14, 12:24 PM EDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1224 PM EDT TUE APR 14 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1224 PM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
A SQUALL LINE PUSHED RAPIDLY THROUGH AREAS FROM NORTHERN OSCEOLA AND
BREVARD COUNTIES NORTHWARD THIS MORNING...WITH ONLY A FEW LINGERING
SHOWERS AND ISOLATED STORMS EXPECTED THESE AREAS THIS AFTERNOON.

HOWEVER...POINTS SOUTHWARD INCLUDING SOUTHERN OSCEOLA...SOUTHERN
BREVARD...OSCEOLA...INDIAN RIVER...OKEECHOBEE...ST LUCIE AND MARTIN
COUNTIES WILL HAVE A THREAT FOR STRONG TO LOCALLY SEVERE STORMS
THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...COIN SIZE HAIL AND ROTATION THAT COULD PRODUCE
A TORNADO ON THE GROUND. PERSONS IN THESE AREAS OF EAST CENTRAL
FLORIDA SHOULD MONITOR THE WEATHER VERY CLOSELY AND TAKE SHELTER
FROM STORMS BEFORE THEY ARRIVE.

...HIGH WIND IMPACT...
SUSTAINED SOUTH TO SOUTHWEST WINDS 20 TO 25 MPH WITH HIGHER GUSTS
CAN BE EXPECTED ACROSS MARTIN...SAINT LUCIE...OKEECHOBEE...INDIAN
RIVER...BREVARD AND OSCEOLA COUNTIES.

...MARINE THUNDERSTORM GUST IMPACT...
FAST MOVING THUNDERSTORMS WILL MOVE OFFSHORE FROM AROUND MELBOURNE
BEACH SOUTHWARD THIS AFTERNOON AND BE CAPABLE OF PRODUCING STRONG
WIND GUSTS 34 KNOTS OR GREATER.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE ATLANTIC
COASTAL WATERS FOR SOUTH TO SOUTHWEST WINDS AROUND 20 KNOTS WITH
HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DRYING BEHIND THE FRONT WILL LEAD TO A FIRE WEATHER DANGER FOR
PORTIONS OF EAST CENTRAL FLORIDA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:06 PM EDTSmall Craft AdvisoryMLB6 hr
Apr 15, 4:17 PM EDTSmall Craft AdvisoryMLB63 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.